Alert archive / Montana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 49, NWS Glasgow, MT

July 30, 2006Daniels County, Roosevelt County, Sheridan County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jul 30, 2006, 11:30 PM MDT for Daniels County, Roosevelt County, Sheridan County, Montana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2006, 11:30 PM MDT (05:30 UTC)
Expired
Jul 31, 2006, 12:08 AM MDT
In force
38 min
Issued by
NWS Glasgow, MT
Area
Counties, with a storm outline in the text

Counties Daniels County, MT, Roosevelt County, MT, Sheridan County, MT

The radar

The Glasgow radar (KGGW), 126 km from the middle of the area, began a volume at 05:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.5 hours before the alert went out and 382 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2006-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2006-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
629 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
4054 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:00 PM MDT, 9 hours 30 minutes earlier.

Area forecast discussion, Jul 30, 2:00 PM MDT, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
200 PM MDT SUN JUL 30 2006

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...
THE WEATHER PATTERN MUCH OF JULY WHICH HAS FEATURED A STRONG
SUB-TROPICAL RIDGE IN CONTROL OF THE WEATHER IN NORTHEAST MONTANA TO
UNDERGO CHANGES.  THE RIDGE IS IN THE PROCESS OF SHIFTING EAST INTO
THE TENNESSEE VALLEY AND MIDDLE ATLANTIC STATES.  AN UPPER TROUGH IN
BRITISH COLUMBIA AND THE PACIFIC NORTHWEST WILL LIFT TO THE
NORTHEAST INTO CENTRAL CANADA BRINGING A COOLER AIRMASS TO THE AREA.

TONIGHT...AN UPPER TROUGH VISIBLE ON WATER VAPOR ACROSS SOUTHERN
BRITISH COLUMBIA AND THE PACIFIC NORTHWEST WILL LIFT NORTHEAST INTO
SASKATCHEWAN.  THIS WILL SEND A COLD FRONT ACROSS THE CWA THIS
EVENING.  OUT AHEAD OF THE COLD FRONT A SURFACE TROUGH/DRY LINE
HAS BEEN PUSHING EAST ACROSS THE CWA TODAY WITH A PUSH OF MUCH
DRIER AIR WORKING IN FROM THE WEST...WITH DEW POINTS TUMBLING
BACK INTO THE 30S AND 40S FROM ABOUT GLASGOW WEST. SPECIAL 18Z
SOUNDING SHOWS THE DRYING AND INCREASED STABILITY WELL.
PRECIPITABLE WATER DROPPED IN 6 HOURS FROM THE 12Z SOUNDING FROM
1.46 INCHES TO 0.8...AND THE LI ROSE FROM -8.7 TO +1.9...QUITE A
CHANGE IN A SHORT AMOUNT OF TIME.  IN THE EAST...DEW POINTS ARE
STILL MUCH HIGHER IN THE 60S...AND EVEN HANGING OUT NEAR 70 IN
SIDNEY MUCH OF THE DAY.  BY FAR THE MOST UNSTABLE AIR THIS EVENING
WILL BE FOUND ACROSS OUR EASTERN ZONES (EAST OF A LINE FROM WOLF
POINT TO TERRY) WHERE THERE WILL BE AMPLE LOW LEVEL MOISTURE. THE
AIRMASS LIKELY JUICY ENOUGH IN THE EAST THAT ANY STORMS THAT
DEVELOP WILL HAVE SOME RAIN...ESPECIALLY WITH PRECIPITABLE WATER
VALUES UP AROUND AN INCH AND HALF. IN THE WAKE OF THE FRONT A
NORTHWEST WIND WILL BECOME A BIT BUSY AND GUSTY FOR A FEW HOURS.

MONDAY...THE COLD FRONT CONTINUES TO PUSH EAST INTO THE UPPER
MIDWEST AND OUT INTO THE CENTRAL PLAINS.  THE STRONGEST PRESSURE
GRADIENT AND PRESSURE RISES WILL BE DURING THE
MORNING...HOWEVER...WITH GOOD MIXING EXPECT THE STRONGER WIND TO
PERSIST A BIT LONGER THAN THE GRADIENT WOULD SUGGEST.  THE LOW LEVEL
THERMAL RIDGE WILL FINALLY BE PUSHED WELL SOUTH AND EAST OF THE
AREA...AND TEMPERATURES WILL BE A GOOD 15 TO 20 DEGREES COOLER THAN
TODAY.  FOR THE FIRST TIME IN ABOUT 5 WEEKS MOST AREAS WILL HAVE
TEMPERATURES A BIT BELOW NORMAL FOR A REFRESHING CHANGE.

MON NIGHT & TUESDAY...AN UPPER TROUGH WILL LIFT THROUGH THE GREAT
BASIN AND INTO NORTHERN WYOMING OR SOUTHERN MONTANA TUESDAY.  THE
OLD FRONTAL BOUNDARY WILL BE WELL SOUTH AND EAST OF THE AREA.  THERE
WILL BE A RETURN FLOW OUT OF THE SOUTHEAST...BUT INITIALLY IT LOOKS
QUITE DRY AS THE COLD FRONT WILL SWEEP A MUCH DRIER AIRMASS INTO THE
DAKOTAS.  A DISTURBANCE ACCOMPANYING THE UPPER TROUGH MAY TOUCH OFF
A SHOWER OR THUNDERSTORM...BUT BEST CHANCE LOOK TO BE ACROSS OUR
SOUTHEAST ZONES...AND HAVE TRIMMED BACK SOME OF THE POPS ACROSS
THE WEST IN GOOD COORDINATION WITH SURROUNDING OFFICES. CB

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
WILL MAKE VERY FEW CHANGES...AND EVEN THOSE MADE WILL BE VERY
MINOR...TO THE EXTENDED THIS PERIOD AS IT APPEARS WE ARE IN FOR AT
LEAST A SLIGHT PATTERN CHANGE. THUS THE MODELS ARE STRUGGLING FOR
SOLUTIONS EVEN A BIT MORE THAN THEY HAVE BEEN OVER THE LAST TWO
MONTHS. DUE TO AMOUNT OF UNCERTAINTY FEEL IT BEST TO HOLD COURSE
AND WAIT FOR AT LEAST ANOTHER RUN OF THE MODELS TO SEE IF AT LEAST
SOME CONSENSUS CAN BE HAD.

.PREVIOUS DISCUSSION...
A LARGE SCALE PATTERN CHANGE HAS TAKEN PLACE BY THE TIME WE
ENTER THE EXTENDED PERIOD...WHICH IS PRETTY MUCH MAINTAINED THRU
THE PERIOD. THIS IS NOT A HUGE CHANGE...BUT SIGNIFICANT...A
PATTERN WHERE THE JETSTREAM HAS SAGGED SOUTHWARD AND WE ARE IN
GENERALLY A WESTERLY FLOW ALOFT WITH 500 MB HEIGHTS ABOUT AVERAGE
FOR MID- SUMMER. EXPECT HIGHS TO AVERAGE CLOSE TO NORMAL...WHICH
IS MAINLY IN THE 80S. HAVE LOWERED HIGHS A LITTLE...BUT WILL STICK
CLOSE TO MOS.

THE PATTERN LOOKS LESS FAVORABLE FOR PRECIP THOUGH...AND THERE IS
JUST SLIGHT HOPE. WITH A FAIRLY ZONAL FLOW...CHANCES OF
SUBTROPICAL MOISTURE INPUT ARE SLIM...NOT TO MENTION THE
PERSISTENCE OF DRIER THAN NORMAL CONDITIONS LATELY. MODELS VARY GREATLY
RUN TO RUN AND WITH EACH OTHER WITH THE MOVEMENT OF AN UPPER
TROUGH FROM THE WEST..OR WHETHER IT WILL EVEN MOVE FROM THE WEST
COAST. SOME MODELS LATELY HAVE MOVED THE TROUGH THROUGH CANADA
WITH LITTLE EFFECT HERE. TIMING WITH THIS VARYING A LOT TOO. THINK
THE BEST CHANCE OF ANY PRECIP HERE IS FRIDAY OR FRIDAY NIGHT...BUT
MUCH DOUBT IN THAT...SO WILL HAVE ONLY AROUND 10 POPS. SIMONSEN

&&

.AVIATION...
MAINLY VFR NEXT 24 HOURS. COULD BE SOME INTERMITTENT MVFR/IFR THIS
EVENING OR EARLY TONIGHT AS THERE WILL BE A FEW THUNDERSTORMS
AROUND THE AREA. WIND PRIMARILY 10 TO 15 KT THRU ABOUT 06Z...ALTHO
DIRECTIONS MAY BE QUITE VARIABLE BETWEEN NORTHWEST TO NORTHEAST.
WIND BECOMING NORTHWEST 15 TO 20 KT AND GUSTY OVERNIGHT AND MONDAY
FOLLOWING A FRONTAL PASSAGE DUE AROUND MIDNIGHT.

&&

.FIRE WEATHER...
A COLD FRONT WILL SWEEP FROM WEST TO EAST ACROSS THE DISTRICTS
TONIGHT. PLENTY OF LOW LEVEL MOISTURE ACROSS THE EASTERN DISTRICTS
FOR ISOLATED THUNDERSTORMS THIS EVENING. ANY STORMS MAY CONTAIN
STRONG AND ERRATIC WIND GUSTS. IT NOW APPEARS THAT THERE IS ENOUGH
MOISTURE IN THE LOWER LEVELS THAT ANY STORMS THIS EVENING EAST OF
A LINE FROM GLASGOW TO JORDAN MAY CONTAIN SOME RAIN. IN THE WAKE
OF THE FRONT A STRONG NORTHWEST WIND WILL KICK IN FOR A FEW HOURS
LATER TONIGHT...BEFORE DIMINISHING A BIT TOWARD MORNING. THE
NORTHWEST WIND WILL INCREASE AGAIN MONDAY MORNING...AND THE RELATIVE
HUMIDITY WILL DROP TO AROUND 20 PERCENT DURING THE AFTERNOON. THE
STRONG WIND WILL DIMINISH EARLY MONDAY EVENING...AND RELATIVE
HUMIDITY RECOVERY IS EXPECTED TO BE MUCH IMPROVED OVER RECENT
NIGHTS MONDAY NIGHT AS TEMPERATURES DROP BACK INTO THE 50S. CB

&&

.CLIMATE...
SO FAR THIS MONTH THE AVERAGE TEMPERATURE AT GLASGOW IS 77.2
DEGREES...WHICH IS 7.1 DEGREES ABOVE NORMAL. IT HAS BEEN THE
SECOND WARMEST MONTH SINCE RECORDS BEGAN IN 1893. HERE ARE THE TOP
5 WARMEST MONTHS ON RECORD AT GLASGOW:

1. JULY 1936 (81.2 DEGREES)
2. JULY 2006 (77.2 DEGREES, THROUGH 7/29)
3. AUG 1971 (77.1 DEGREES)
4. JUN 1988 (76.8 DEGREES)
5. AUG 1983 AND JULY 1947 (76.5 DEGREES)

GIVEN THE FORECAST TEMPERATURES FOR THE REMAINDER OF THE MONTH THERE
IS AN EXCELLENT CHANCE THAT THIS MONTH WILL GO DOWN IN THE RECORD
BOOKS AS THE 2ND WARMEST EVER OBSERVED.

SO FAR THERE HAVE BEEN 6 DAYS WITH A HIGH TEMPERATURE OVER 100
DEGREES...AND 23 DAYS WITH A HIGH OVER 90 DEGREES. THERE HAVE
BEEN 27 CONSECUTIVE DAYS WITH A HIGH TEMPERATURE ABOVE 85
DEGREES...MAKING IT THE 3RD LONGEST SUCH STREAK ON RECORD. CB/GFF

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 6 PM THIS EVENING TO 6 PM MDT MONDAY FOR
MTZ119-MTZ120-MTZ121-MTZ122.

LAKE WIND ADVISORY FROM 9 PM THIS EVENING TO 6 PM MDT MONDAY FOR
FORT PECK LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 30, 2:50 PM MDT, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
250 PM MDT SUN JUL 30 2006

MTZ016>027-059>062-311200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
250 PM MDT SUN JUL 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FROM 6 PM SUNDAY UNTIL 6 PM
MONDAY FOR ALL OF NORTHEAST MONTANA.  LOOK FOR ISOLATED
THUNDERSTORMS THIS EVENING...MAINLY EAST OF A LINE FROM GLASGOW TO
JORDAN.  ANY THUNDERSTORMS THIS EVENING MAY CONTAIN GUSTY WINDS.
BEHIND THE FRONT EXPECT A NORTHWEST WIND OF 15 TO 25 MPH AND
RELATIVE HUMIDITIES OF 15 TO 25 PERCENT ON MONDAY.

A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE FROM 9 PM
TONIGHT UNTIL 6 PM MONDAY FOR NORTHWEST WINDS 15 TO 25 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NORTHWEST WINDS 15 TO 25 MPH WITH RELATIVE HUMIDITIES 15 TO 25 PERCENT
WILL CONTINUE THROUGH MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BOGEL

Nearby

Severe Thunderstorm Warnings in Montana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.